Lithium & depakote

Discussion in 'General Parenting' started by Bugsy, Dec 3, 2007.

  1. Bugsy

    Bugsy New Member

    Has anyone heard of using lithium and depakote together? I have been doing a ton of research and have come across this combination. Apparently it is more common than I knew.

    I always HATED reading in school and now I am so well read in the area of bipolar, mood disorders, medications, therapy, etc. Professionals are amazed with how much I know and have read. Quite frankly I am also amazed considering I don't think I have read a regular novel/book in....probably well, never.

    Anyway, anyone have experience with both lithium and depakote? Since starting lithium there is definate improvement, but nothing else has helped and we still have a long road.
  2. smallworld

    smallworld Moderator

    What are the symptoms you're trying to medicate? Is it possible Strattera is making things worse (it can cause moodiness)?

    Depakote is best for mania but not depression. Lithium helps with both mania and depression. Lamictal is best for depression.
  3. Bugsy

    Bugsy New Member

    He definately is not showing depressed characteristics. He is still showing moodiness (elated, aggitated, affectionate, nasty, very quick tempered). He is scattered in thought. His teachers are saying he may start on topic but always disconnects and rambles about something else. His talking is non-stop. We were trying to work on ADHD symptoms but it has been terrible. He can't tolerate a stimulant and we have tried a host of non-stimulants. we just tried tenex but had to take him off of it because of bazaar behavior (compulsive).

    We tried lamictal for a long time and it did not seem to help at all. The list of tried medications is very long. Many medications caused very bad things and a few had not effect.

  4. klmno

    klmno Active Member

    We're relatively new at this- difficult child tried lithium for a couple of weeks during the summer but was so far off schedule I got scared about blood level and psychiatrist switched to lamictol- which made difficult child stay up 30+ hours in a row, so that was stopped. Then, after 6-8 weeks of no medications while base line was being re-evaled, lithium was started again. That switched to lithobid (the time release version) and lowered a little due to stomach upsets.

    Then after signs of mania or hypomania, depakote was added and we started with 250 mg/day, titrating up every 5 days. I could tell a difference after he reached 500 mg/day. (This was for extreme talkativeness, restlessness, hyper, etc). Anyway, 750 mg/day turned him into a very hostile beast (much more than normal raging), so we immediately went back down to 500 mg/day. This is on top of 900 mg/day of lithobid, and has resulted in the return of "hyper" activity and too much talking at school, but this is where we are of this week.

    I have asked psychiatrist if there's any chance this medication could be making cycling or symptoms worse. He has told me "no", but I'm not 100% comfortable and accepting yet that it couldn's be. That just could be my own denial!!

    I'm going to keep an eye on responses to your post because I have the same question and concerns.
  5. Steely

    Steely Active Member

    We were on this combo for quite awhile, actually. We eventually found out that the Depakote did not do much for my son in particular, however, it is well known that 2 mood stabilizers are really beneficial for hard to treat bipolar. We have moved now to Lamictal, instead of Depakote.
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    A few years back my difficult child was on Depakote, Tegretol, and Lithium. For him it was not a combination that worked but my son has tried many medications and combos that haven't worked. I hope this will have good results for your kiddo.
  7. KateM

    KateM Member

    My son is on this combo now and it has been wonderful for him! I get comments all the time from teachers and family about how difficult child can handle frustration so much better, he's much less argumentative, and even a bit less rigid in his thinking.

    However, difficult child was on Depakote for several years with the same great results without Lithium. He had to go off it due to elevated Bld ammonia levels. He's on it again with the addition of Carnitor which is supposed to keep the ammonia level in check.Unfortunately, it is elevated again. We'll retest and hope difficult child can stay on it, but not looking so good now.